Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 22, 2018, 1:12 PM CST for Dallas County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 22, 2018, 1:12 PM CST (19:12 UTC)
- Expired
- Jan 22, 2018, 1:45 PM CST
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dallas County, AL
The radar
The Birmingham radar (KBMX), 109 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1509 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
235
WUUS54 KBMX 221912
SVRBMX
ALC047-221945-
/O.NEW.KBMX.SV.W.0001.180122T1912Z-180122T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
112 PM CST MON JAN 22 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Southeastern Dallas County in south central Alabama...
* Until 145 PM CST
* At 112 PM CST, a severe thunderstorm was located near Dallas Lake,
or 14 miles southwest of Selmont-West Selmont, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dallas Lake, Old Cahaba Park, Belknap, Dannelly Reservoir, Tyler,
Tilden, Whites Bluff, Carlowville, Minter and Craig Field Aiport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3206 8718 3208 8719 3212 8726 3214 8725
3215 8727 3229 8722 3240 8684 3237 8681
3235 8681 3233 8685 3231 8685 3230 8683
3227 8686 3224 8683 3223 8681 3222 8691
3205 8691 3205 8718
TIME...MOT...LOC 1912Z 260DEG 33KT 3218 8711
HAIL...1.00IN
WIND...60MPH
$$
JH/052 follow-up statements
634
WWUS54 KBMX 221927
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
127 PM CST MON JAN 22 2018
ALC047-221945-
/O.CON.KBMX.SV.W.0001.000000T0000Z-180122T1945Z/
Dallas AL-
127 PM CST MON JAN 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CST
FOR SOUTHEASTERN DALLAS COUNTY...
At 127 PM CST, a severe thunderstorm was located near Belknap, or 12
miles south of Selmont-West Selmont, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dallas Lake and Belknap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3210 8711 3227 8704 3232 8685 3231 8685
3230 8683 3227 8686 3224 8683 3223 8681
3222 8691 3210 8691
TIME...MOT...LOC 1927Z 260DEG 33KT 3220 8695
HAIL...1.00IN
WIND...60MPH
$$
JH/05432
WWUS54 KBMX 221935
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
135 PM CST MON JAN 22 2018
ALC047-221945-
/O.EXP.KBMX.SV.W.0001.000000T0000Z-180122T1945Z/
Dallas AL-
135 PM CST MON JAN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DALLAS COUNTY
WILL EXPIRE AT 145 PM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3210 8711 3227 8704 3232 8685 3231 8685
3230 8683 3227 8686 3224 8683 3223 8681
3222 8691 3210 8691
TIME...MOT...LOC 1935Z 260DEG 21KT 3221 8691
$$
JH/05What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 11:40 AM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Jan 22, 11:40 AM CST, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1140 AM CST Mon Jan 22 2018 .UPDATE... For 18Z Aviation. && .DISCUSSION... Showers and storms are ongoing in a band stretching from the Missouri Bootheel southward into central Louisiana along a cold front. This system will be headed in our direction today, and the potential for severe storms remains unclear. Models have generally trended somewhat more impressive with moisture quality across the warm sector for this afternoon, which would definitely increase our severe weather risk. With relatively steep mid-level lapse rates and 0-1 SRH of 200-300 m2/s2, this scenario could yield bowing segments or a few robust supercells. Potential threats include isolated damaging winds, quarter size hail, and a couple of tornadoes. On the other hand, if the convective band to our west holds together longer and moves faster than some models indicate, it may end up contaminating and disrupting the warm sector. This would probably shunt the severe weather risk southward to along and south of U.S. Highway 80. Today's system should move through rather quickly, and most of the rain should be gone by 8 PM. High pressure and dry weather will return for Tuesday through Friday. A progressive trough will emerge across the Plains late in the week, and rain chances should increase for late Friday night through Sunday. 87/Grantham && .AVIATION... 18Z TAF Discussion. --Line of rain and some t'storms move through this afternoon; improving conditions tonight-- As of 17:40Z/11:40AM, Doppler RADAR showed a band of rain and a few embedded thunderstorms moving eastward through Central Alabama. This activity will affect all terminals with ceilings and visibilities mainly in MVFR range, perhaps a transient occurrence of IFR. Clearing conditions will occur from west-to-east tonight, with VFR expected through Tuesday. Surface winds will swing from southerly this afternoon to ~westerly for tonight and Tuesday. 89^GSatterwhite && .FIRE WEATHER... Moisture and southerly flow will continue to increase today ahead of a cold front. Rain is likely this afternoon and evening as the front moves across the area. Dry and mild conditions will return for Tuesday through Thursday. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 64 41 52 29 53 / 90 70 0 0 0 Anniston 66 40 55 29 54 / 90 70 0 0 0 Birmingham 64 40 54 32 55 / 90 40 0 0 0 Tuscaloosa 69 41 56 32 57 / 100 20 0 0 0 Calera 67 42 56 32 56 / 90 50 0 0 0 Auburn 69 44 58 33 56 / 70 70 0 0 0 Montgomery 72 41 60 34 58 / 80 70 0 0 0 Troy 72 46 61 35 58 / 80 70 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jan 22, 9:24 AM CST, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 924 AM CST Mon Jan 22 2018 ALZ011>015-017>050-231830- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 924 AM CST Mon Jan 22 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. There is a low confidence threat of severe thunderstorms across the southern two-thirds of Central Alabama, generally along and south of a line from Carrollton to Hoover to Mt. Cheaha, through 7 pm. A brief tornado and isolated damaging wind gusts will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through tonight.
In the hours before
Special weather statement, Jan 22, 10:32 AM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1032 AM CST MON JAN 22 2018
ALZ022-030-031-221730-
Greene AL-Pickens AL-Sumter AL-
1032 AM CST MON JAN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PICKENS...GREENE AND
NORTHWESTERN SUMTER COUNTIES UNTIL 1130 AM CST...
At 1031 AM CST, Doppler radar was tracking a strong thunderstorm over
Electric Mills, or 17 miles northeast of Meridian Station, moving
east at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Eutaw, Aliceville, Gordo, Carrollton, Pickensville, Boligee, Union,
Gainesville, Epes, Emelle, McMullen, Panola, Walden Quarters, West
Greene, Benevola, Johnston Lake, Bevill Lock And Dam, Garden, New
West Greene and Mantua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3326 8831 3338 8784 3302 8783 3302 8778
3290 8777 3290 8781 3286 8783 3280 8782
3276 8787 3277 8783 3275 8781 3266 8838
TIME...MOT...LOC 1631Z 255DEG 29KT 3277 8848
JH/05Special weather statement, Jan 22, 11:10 AM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1110 AM CST MON JAN 22 2018
ALZ039-221815-
Marengo AL-
1110 AM CST MON JAN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARENGO COUNTY UNTIL 1215 PM
CST...
At 1110 AM CST, Doppler radar was tracking a strong thunderstorm near
Butler, moving east at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Linden, Thomaston, Sweet Water, Myrtlewood, Dayton, Putnam, Freddie
Jones Field, Nanafalia, Consul, Magnolia, Wayne, Surginer, Miller,
Dixons Mill, Vineland, Half Acre, Carleys, Octagon, Clayhill and
Nicholsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3206 8812 3208 8804 3214 8804 3218 8801
3228 8802 3230 8800 3231 8794 3232 8794
3242 8752 3231 8752 3231 8747 3226 8747
3227 8748 3225 8752 3213 8752 3213 8762
3200 8763 3199 8799 3200 8811
TIME...MOT...LOC 1710Z 257DEG 38KT 3210 8815
JH/05Special weather statement, Jan 22, 12:37 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1237 PM CST MON JAN 22 2018
ALZ040-221915-
Dallas AL-
1237 PM CST MON JAN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DALLAS COUNTY UNTIL 115
PM CST...
At 1237 PM CST, Doppler radar was tracking a strong thunderstorm near
Central Mills, or 15 miles north of Camden, moving northeast at 35
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Selma, Selmont-West Selmont, Orrville, Belknap, Bogue Chitto, Central
Mills, Dallas Lake, Old Cahaba Park, Memorial Stadium, Dannelly
Reservoir, Dallas County Horse Arena, Potter Station, Skyharbor
Airport, Whites Bluff, Safford, Hazen, Craig Field Aiport and
Crumptonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3210 8723 3212 8724 3212 8726 3214 8725
3215 8728 3217 8729 3218 8732 3220 8732
3220 8736 3224 8739 3224 8741 3227 8745
3227 8747 3228 8746 3249 8717 3249 8712
3223 8686 3222 8691 3218 8691 3208 8719
TIME...MOT...LOC 1837Z 237DEG 30KT 3220 8738
JH/05Special weather statement, Jan 22, 1:10 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
110 PM CST MON JAN 22 2018
ALZ040>042-222015-
Autauga AL-Lowndes AL-Dallas AL-
110 PM CST MON JAN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN AUTAUGA...WESTERN
LOWNDES AND SOUTHEASTERN DALLAS COUNTIES UNTIL 215 PM CST...
At 110 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Old Cahaba Park to near Dannelly Reservoir to 7
miles northeast of Camden. Movement was east at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Mosses, Hayneville, Selmont-West Selmont, Autaugaville, White Hall,
Gordonville, Lowndesboro, Benton, Beechwood, Tyler, Autauga County
Airport, Old Cahaba Park, Dannelly Reservoir, Belknap, Dallas Lake,
Carlowville, Robert F. Henry Lock And Dam, Minter, Craig Field Aiport
and Selma Drag Strip.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3201 8686 3205 8686 3205 8718 3206 8718
3207 8719 3208 8719 3210 8723 3212 8724
3212 8726 3218 8722 3235 8718 3248 8649
3216 8658 3199 8667
TIME...MOT...LOC 1910Z 263DEG 25KT 3231 8710 3215 8712 3208 8724
JH/05The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 10:32 AM CST | Special Weather Statement | BMX | Greene, Pickens | 58 min |
| Jan 22, 11:10 AM CST | Special Weather Statement | BMX | Marengo | 65 min |
| Jan 22, 12:37 PM CST | Special Weather Statement | BMX | Dallas | 38 min |
| Jan 22, 1:10 PM CST | Special Weather Statement | BMX | Dallas, Lowndes | 65 min |
| Jan 22, 2:52 PM CST | Special Weather Statement | BMX | Montgomery | 23 min |
| Jan 22, 3:21 PM CST | Special Weather Statement | BMX | Elmore | 24 min |
| Jan 22, 3:33 PM CST | Areal Flood Advisory | BMX | Elmore, Lowndes, Montgomery | 117 min |
| Jan 22, 4:42 PM CST | Special Weather Statement | BMX | Lee, Macon | 33 min |
| Jan 22, 5:32 PM CST | Areal Flood Advisory | BMX | Elmore, Lowndes, Macon, Montgomery | 118 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.